Alert archive / California / Wind Advisories in 2020

Wind Advisory 7, NWS Hanford, CA

January 13, 2020

NWS Hanford, CA issued this wind advisory at Jan 13, 2020, 8:43 PM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2020, 8:43 PM PST (04:43 UTC)
Expired
Jan 14, 2020, 8:52 PM PST
In force
24 hr
Issued by
NWS Hanford, CA

The text

As transmitted.

006 
WWUS76 KHNX 140443
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
843 PM PST Mon Jan 13 2020

CAZ198-199-141300-
/O.NEW.KHNX.WI.Y.0007.200114T0443Z-200115T0600Z/
Indian Wells Valley-Kern County Desert-
Including the cities of Inyokern, Ridgecrest, Rosamond, 
California City, Randsburg, Edwards AFB, and Mojave
843 PM PST Mon Jan 13 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST TUESDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Indian Wells Valley and Kern County Desert.

* WHEN...Until 10 PM PST Tuesday.

* IMPACTS...Gusty winds can make travel difficult, particularly 
  for high profile vehicles. Winds could blow around unsecured 
  objects. Tree limbs could be blown down, resulting in a few 
  power outages.

* ADDITIONAL DETAILS...Occasional gusts near 50 mph mainly around
  Mojave during the night. Gusty winds will increase below the 
  mountain passes Tuesday with gusts up to 55 mph during the 
  afternoon. Highways affected include, but are not limited to 
  Highway 14, Highway 178 below Walker Pass, and Highway 58 below 
  Tehachapi Pass, including the town of Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
962 
WWUS76 KHNX 141231
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
431 AM PST Tue Jan 14 2020

CAZ198-199-142100-
/O.CON.KHNX.WI.Y.0007.000000T0000Z-200115T0600Z/
Indian Wells Valley-Kern County Desert-
Including the cities of Inyokern, Ridgecrest, Rosamond, 
California City, Randsburg, Edwards AFB, and Mojave
431 AM PST Tue Jan 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Indian Wells Valley and Kern County Desert.

* WHEN...Until 10 PM PST Tuesday.

* IMPACTS...Gusty winds can make travel difficult, particularly 
  for high profile vehicles. Winds could blow around unsecured 
  objects. Tree limbs could be blown down, resulting in a few 
  power outages.

* ADDITIONAL DETAILS...Occasional gusts near 50 mph mainly 
  around Mojave during the night. Gusty winds will increase 
  below the mountain passes Tuesday with gusts up to 55 mph 
  during the afternoon. Highways affected include, but are not 
  limited to Highway 14, Highway 178 below Walker Pass, and 
  Highway 58 below Tehachapi Pass, including the town of Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
072 
WWUS76 KHNX 142020
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1220 PM PST Tue Jan 14 2020

CAZ198-199-150500-
/O.CON.KHNX.WI.Y.0007.000000T0000Z-200115T0600Z/
Indian Wells Valley-Kern County Desert-
Including the cities of Inyokern, Ridgecrest, Rosamond, 
California City, Randsburg, Edwards AFB, and Mojave
1220 PM PST Tue Jan 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... 

* WHAT...Sustained westerly winds 20 to 30 mph, with gusts around
  50 mph. 

* WHERE...Indian Wells Valley and Kern County Desert.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Strong wind gusts may blow down tree limbs and power
  lines. A few power outages are possible. Travel will be
  difficult, particularly for high profile vehicles. 

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to Highway 14, Highway 178 below Walker Pass, and 
  Highway 58 below Tehachapi Pass, including the town of Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
BS
212 
WWUS76 KHNX 150452
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
852 PM PST Tue Jan 14 2020

CAZ198-199-150600-
/O.CAN.KHNX.WI.Y.0007.000000T0000Z-200115T0600Z/
Indian Wells Valley-Kern County Desert-
Including the cities of Inyokern, Ridgecrest, Rosamond, 
California City, Randsburg, Edwards AFB, and Mojave
852 PM PST Tue Jan 14 2020

...WIND ADVISORY IS CANCELLED...

The strongest winds across the area have decreased, therefore the
advisory has been cancelled. Isolated gusts up to 40 mph are 
still possible through midnight. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Jan 13, 4:20 PM PST, 4 hours 23 minutes earlier.

Area forecast discussion, Jan 13, 4:20 PM PST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
420 PM PST Mon Jan 13 2020

...Updated Air Quality Section...

.SYNOPSIS...
Dry weather will prevail over the district tonight through
Wednesday with seasonable afternoon temperatures. A storm
system will bring rain and mountain snow to the region
Thursday into Thursday night. Dry weather will return Friday
and continue through Martin Luther King Jr day.

&&

.DISCUSSION...Sunshine and seasonable temperatures prevail over
much of the central California interior this afternoon. The only
exception is in the Sierra foothills where clouds have been
stubborn to break today and have kept temperatures below normal.
In the broader picture, a brisk northwesterly flow aloft resides
over the Golden State. That's been the case since Friday and it's
provided a pathway for dry cold fronts to traverse southward
through the central California interior. The most recent cold front
breezed through the CWA last night with no precipitation. Another
cold front is headed this way and, like its predecessors, will be
moisture deficient by the time it gets into central California
early Tuesday morning. Nonetheless, this front could bring light
precipitation to Mariposa county and possibly eastern Merced
county with its passage very late tonight into Tuesday morning. If
so, it probably won't be more than a few hundredths of an inch.

In the front's wake, west to northwest winds will become gusty
again through and below the Kern county mountain passes by Tuesday
afternoon and clouds could re-appear along the west slopes of the
Sierra and along the north facing slopes of the Tehachapi
mountains. We're hopeful, although not terribly confident, that
there will be enough atmospheric mixing overnight to keep fog
development in the San Joaquin Valley to a minimum. We still can't
rule out patchy fog formation in the lowest elevations of the
valley toward daybreak along with a recurrence of frost.

Winds aloft will veer to a southwesterly direction over central
California Wednesday ahead of a well advertised storm system that
is sure to bring rain and mountain snow to the district Thursday
into Thursday night. Before that storm makes inroads into the
CWA, Wednesday should be a pretty nice day with a good deal of
sunshine in most areas and slightly warmer afternoon temperatures
compared to today.  As the next storm system approaches Wednesday
night, onshore winds will likely increase through and below the
mountain passes and remain gusty until its cold front arrives
Thursday morning. This includes the south end of the San Joaquin
Valley and over the Grapevine where southerly winds could easily
gust to 45 mph or higher Thursday morning. Otherwise, this storm
will bring generous rain to the lower elevations and heavy snow
to the Sierra Thursday into Thursday night. Up to two feet of
new snow is possible over the highest elevations of the Sierra
by late Thursday night. The storm could bring several inches of
snow to Kern county's highest elevations by the time it exits into
the Great Basin early Friday morning. It may be cold enough for
a dusting or more of snow down to pass level by Thursday night,
so folks with travel plans over the Grapevine will want to closely
monitor NWS forecasts during this time. This storm will likely
bring a good drenching rain to the northern half of the San
Joaquin Valley as well as the east side of the valley and adjacent
foothills Thursday. Rain totals will be minimized by downsloping
westerly winds at the south end and west side of the valley,
however.

Aside from perhaps isolated showers or higher elevation snow
flurries in the mountains Friday morning, dry weather will return
to the region Friday as an upper level ridge of high pressure builds
in from the Pacific. This ridge will dominate our pattern through
Martin Luther King, Jr day and provide mostly clear skies with
light winds throughout central California. During this time, night
and morning fog will become a repeat occurrence in the San Joaquin
Valley. Where the fog forms in the valley and when it dissipates
will be the biggest forecast problem for us during this period as
a strong inversion becomes established. Above the valley floor,
sunshine will rule during this period and below the snow line, the
afternoons will become very mild, especially this weekend.

&&

.AVIATION...
Areas of MVFR ceilings can be expected along the west slopes of
the Sierra and the north facing slopes of the Tehachapi Mountains
through 19z Tuesday. In the San Joaquin Valley, local IFR with
patches of LIFR are possible in fog between 09z and 19z Tuesday.
VFR conditions will prevail elsewhere over the Central California
Interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Tuesday January 14 2020...Fireplace/Wood Stove Burning Status
is: No Burning Unless Registered in Fresno... Kern and Madera
Counties.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Wednesday night through late
Thursday night for CAZ192>195.

&&

synopsis...Durfee
public...Durfee
aviation....Andersen
fire wx...Durfee

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 12:12 PM PSTWinter Storm WarningHNX62 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.